Continue Cipro or not?

Patient

Q: A home UTI test kit was positive for leukocytes, negative for nitrites. I had no UTI symptoms other than urine seemed to have an odor. Based on that alone, a NP prescribed Cipro for 3 days. I also provided another urine sample, but she said to start the Cipro right away before the results were in. Lab results came back today completely negative for UTI. Question is: do I need to finish the remaining Cipro? If there are no bad bacteria to kill, won't it just kill off all the good bacteria in the gut??

Symptoms:  None.
Doctor

A:   Hello,
Welcome to ATD, thank you for the query.

I can understand your concern.
Do not take remaining dose of ciprofloxacin as it is not required.
Your concern about good bacteria in the gut is right.
It is a broad spectrum antibiotic. Its spectrum of activity includes most strains of bacterial pathogens responsible for respiratory, urinary tract, gastrointestinal, and abdominal infections, including Gram-negative (Escherichia coli, Haemophilus influenza, Klebsiella pneumonia, Legionella pneumophila, Moraxella catarrhal's, Proteus mirabilis, and Pseudomonas aeruginosin), and Gram-positive methicillin-sensitive bacterial pathogens.

So start probiotics or curd in your diet for at least 3 days.
I hope you are free from urinary tract infection symptoms now.

Feel free to consult further if you have any more queries.
Regards.

Comments / Follow Ups

Patient: Thank you for your answer. I'm still a bit unsure what to do. If I stop the Cipro since the lab showed no presence of a UTI I lower the risk of gut problems, but I might create a resistant bacteria if there actually 1) was a UTI or 2) was another problem it was addressing. The reason I wonder if there was a UTI is that the sample I provided was after I had drank gallons of water. Even the nurse said the urine was VERY diluted. Might that affect the results? (Again the homekit did show positive for leukocytes.) Also, I was at the time feeling very poorly due to a head cold, running a low-grade fever. It could be coincidence, but the evening after I took the first pill, I felt so much better. So might I actually have had a sinus infection that the Cipro was helping? In which case should I take the remaining pills to avoid creating a superbug? Thank you for any additional advice you can provide. (Sorry if you get this question follow-up twice, not sure it went thru the first time.)
Doctor: Okay, with your description of diluted urine, fever and sinusitis, I would now suggest you to complete the 3 day course of ciprofloxacin along with probiotics.
I was not in favour initially as you were almost symptom free and there are many side effects of ciprofloxacin.
Patient: Okay, thank you for your help. I will do that then. I already eat lots of yogurt, but will add in a probiotic as well.
Doctor: We are here to help you.
Take care.

Related Q&A

Q: For a while It constantly felt like I had to urinate but I never really had to, and it was painful to do so. When thi...

Q: I have urinary problems now for a few weeks (frequency, urgency, can't seem to empty bladder, and slight burning). I...

Q: Hello, I had protected sex about a week ago, and now I currently have slight redness/irritation at the tip of my p...

Q: Sir few drops of blood came after i urinate this happen from 15years every year some times now i am 37 years three mo...

Q: I have had UTI for over 7 months now I'm a 20 year old girl, I've just started engaging in sexual activity. I've take...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews